Maryland, 2022

Damaging Winds in Maryland, June 22, 2022

June 22, 2022 · NWS LWX · 6 events in 4 counties and zones

A strongly unstable airmass in a moderately sheared environment squeezed between two fronts resulted in several clusters of destructive thunderstorms. The most intense thunderstorms propagated north to south along a stalled front dividing very unstable air near and west of Interstate 95, from notably more stable air closer to the Chesapeake Bay.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A strongly unstable airmass in a moderately sheared environment squeezed between two fronts resulted in several clusters of destructive thunderstorms. The most intense thunderstorms propagated north to south along a stalled front dividing very unstable air near and west of Interstate 95, from notably more stable air closer to the Chesapeake Bay.

The event was unusual not only because of the intensity of the thunderstorms, but because they moved in a north to south direction, even propagating south-southwestward at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 22, 2:08 PM EST, 14 minutes earlier.

Area forecast discussion, Jun 22, 2:08 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
308 PM EDT Wed Jun 22 2022

.SYNOPSIS...
A cold front will push through from the northwest tonight into
Thursday, then stall out south of the region through the end of the
week. High pressure returns briefly for the weekend before another
cold front approaches by early next week. High pressure returns for
the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
An upper low will wobble off of the East Coast this afternoon.
An approaching cold front late this afternoon and evening will
initiate additional showers and strong to severe thunderstorms
across much of the region into this evening. Thunderstorms will
be capable of producing damaging winds, large hail and isolated
tornadoes. A Severe Thunderstorm Watch is in effect through 9pm
this evening for most of our CWA, except for southern Maryland
and Northeast Maryland. A Flood Watch is in effect through 11pm
this evening for much of the same areas. Isolated incidences of
flooding may occur with the thunderstorms, some of which could
be flash flooding as thunderstorms are producing one-half to one
inch per hour. Additional rounds of showers and thunderstorms,
on top of which has already occurred, could exaserbate the
flooding potential through this evening.

As a cold front pushes across the region later this evening
into tonight, the flooding threat may linger but the severe
threat should diminish due to lack of instability.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Some patchy fog is possible early Thursday morning in our
southwestern zones due to trapped moisture and light winds. As
for the remainder of Thursday, the main wind flow will be out of
the north along with lingering shower activity in the wake of the
frontal passage early in the day. A few showers and storms may
linger over the eastern areas during the afternoon, but expect
to be drying out by the evening. High temperatures on Thursday
are expected to be cooler due to a northwesterly flow.

Increasing heights on Friday with high pressure building in to
the region before moving offshore Friday night. This will
result in dry weather and increased temperatures. Dry weather
continues Friday night with winds lightening up. Dew points
remain in the upper 50s to low 60s with lows in the low 60s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
High pressure is expected to persist over the Mid-Atlantic through
Saturday. Mid-level height falls are expected Sunday through Monday
as an upper-level trough extending from Hudson Bay to the Mid-
Atlantic States swings through. The associated surface frontal zone
is expected to cross the area by Monday evening with a pre-frontal
trough axis shown by guidance as early as Sunday evening. The timing
of the front remains somewhat uncertain; a later frontal timing will
increase the threat for showers and perhaps a few strong to severe
thunderstorms with heavy rain Monday. Otherwise, more isolated
thunderstorms are possible mainly west of the Blue Ridge Mountains
around peak heating over the weekend, especially on Sunday.

Strong high pressure for late June standards builds into the area
during the middle of next week bringing a nice refreshing trend.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
First round of heavy showers and severe thunderstorms have
pushed through MRB, IAD, DCA and BWI. Conditions have improved
from IFR or MVFR to VFR conditions for now. As for CHO, showers
and embedded thunder may be impacting the terminal within the
next hour or two.

The second round of severe thunderstorms are pushing out of
south-central PA and will be impacting MRB, IAD and maybe DCA
between 330pm and 430pm. Much of the same in terms of heavy
rain, frequent lightning and damaging winds will be expected
with this second round. MVFR to IFR CIGS and reduced VISBIS
expected. BWI and MTN may only encounter some brief showers,
but could be impacted late this afternoon and early evening
should round 3 of severe thunderstorms form.

Some lingering showers and perhaps a few afternoon rumbles of
thunder could bring some brief lower VSBYs to the main 3
terminals of BWI, IAD, and DCA, as well as MTN on Thursday.
Coverage of any impactful rain will be pretty low.

VFR conditions and light winds return by Thursday evening and
continue through Friday night.

Mainly VFR this weekend w/ S/SE flow. Tstm chc increases by late
Sun.

&&

.MARINE...
Showers and thunderstorms will overspread the waters of the
Upper Potomac and Middle Potomac within an hour or two, then
additional showers and severe thunderstorms will push across the
Chesapeake Bay late this afternoon and evening. SMWs will be the
main issuance from this heavy activity right into this evening.

Thursday should be quieter. A few gusts to near 15 kts are
possible over the waters. A few showers and perhaps a rumble of
thunder are possible during the afternoon over the waters, but
only a few gusts perhaps up to 25 knots expected at worst in
those.

Winds remain fairly light Thursday evening through Friday with
dry conditions expected. No marine hazards anticipated at this
time.

Gusty S/SE winds are possible this weekend as high pressure moves
offshore and a cold front approaches from the west.

&&

.TIDES/COASTAL FLOODING...
Tide levels likely remain elevated in onshore flow through late in
the week. This may result in near minor flooding at times along
vulnerable shoreline.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch until 11 PM EDT this evening for DCZ001.
MD...Flood Watch until 11 PM EDT this evening for MDZ003>006-011-
     013-502>506.
VA...Flood Watch until 11 PM EDT this evening for VAZ026>031-
     038>040-050>056-501-502-505>507.
WV...Flood Watch until 11 PM EDT this evening for WVZ050>053-055-
     504.
MARINE...Flood Watch until 11 PM EDT this evening for ANZ535.

&&

SYNOPSIS...DHOF
NEAR TERM...KLW
SHORT TERM...KLW
LONG TERM...DHOF
AVIATION...KLW/DHOF
MARINE...KLW/DHOF
TIDES/COASTAL FLOODING...DHOF
Hazardous weather outlook, Jun 22, 1:01 PM EST, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
201 PM EDT Wed Jun 22 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-231815-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
201 PM EDT Wed Jun 22 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 9pm this evening
for areas along and east of the I-95 corridor through parts of
central Maryland, northern Virginia, and District of Columbia.
Strong to severe thunderstorms will be capable of producing
damaging winds, large hail, locally heavy rainfall. An isolated
tornado cannot be ruled out.

A Flash Flood Watch for potential flash flooding is in effect
near and west of Interstate 95 during this time. Isolated
instances of flooding can't be ruled out further east.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
evening.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-231815-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
201 PM EDT Wed Jun 22 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 9pm this evening
for all areas in central Maryland, northern and central Virginia,
and eastern West Virginia Panhandle. Strong to severe
thunderstorms will be capable of producing damaging winds, large
hail, locally heavy rainfall. An isolated tornado cannot be ruled
out.

A Flash Flood Watch for potential flash flooding is in effect for
central Maryland, northern and central Virginia, and eastern West
Virginia Panhandle during this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
evening.

MDZ001-501-502-VAZ503-504-WVZ501>506-231815-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
201 PM EDT Wed Jun 22 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 9pm this evening
for all areas of western Maryland, eastern West Virginia, and
western Virginia. Strong to severe thunderstorms will be capable
of producing damaging winds, large hail, locally heavy rainfall.
An isolated tornado cannot be ruled out.

A Flash Flood Watch for potential flash flooding is in effect for
western Maryland, eastern West Virginia and western Virginia during
this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
evening.

In the hours before

Local storm report, Jun 22, 1:28 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
228 PM EDT WED JUN 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     TSTM WND DMG     2 NNE WOODBRIDGE        38.66N  77.25W
06/22/2022                   PRINCE WILLIAM     VA   911 CALL CENTER

            ONE LARGE TREE BLEW DOWN NEAR EXPRESS DR AND DAWSON
            BEACH RD.

&&

EVENT NUMBER LWX2203897

CAS
Local storm report, Jun 22, 1:40 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
240 PM EDT WED JUN 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     TSTM WND DMG     1 SW BROOKFIELD         38.30N  77.45W
06/22/2022                   STAFFORD           VA   911 CALL CENTER

            A TREE BLEW DOWN NEAR THE 200 BLOCK OF JETT DR.

&&

EVENT NUMBER LWX2203898

CAS
Local storm report, Jun 22, 1:44 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
244 PM EDT WED JUN 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     TSTM WND DMG     FREDERICKSBURG          38.30N  77.49W
06/22/2022                   CITY OF FREDERICKS VA   911 CALL CENTER

            DOZENS OF TREES AND WIRES BLOWN DOWN IN THE CITY OF
            FREDERICKSBURG.

&&

EVENT NUMBER LWX2203899

DH
Local storm report, Jun 22, 1:46 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
246 PM EDT WED JUN 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     TSTM WND DMG     1 WSW RAMOTH            38.41N  77.49W
06/22/2022                   STAFFORD           VA   911 CALL CENTER

            TREE DOWN IN 700 BLOCK OF KELLOG MILL RD

0211 PM     TSTM WND DMG     RAMOTH                  38.42N  77.48W
06/22/2022                   STAFFORD           VA   911 CALL CENTER

            TREE DOWN ON KELLOG MILL RD NEAR MOUNTAIN VIEW RD

&&

EVENT NUMBER LWX2203900
EVENT NUMBER LWX2203901

SMZ
Local storm report, Jun 22, 2:04 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
304 PM EDT WED JUN 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     3 NE MASSAPONAX         38.23N  77.47W
06/22/2022                   SPOTSYLVANIA       VA   911 CALL CENTER

            DOZENS OF TREES, LARGE TREE LIMBS, AND WIRES BLEW DOWN
            OVER NORTHEASTERN SPOTSYLVANIA COUNTY, INCLUDING ALONG
            US-17 MILLS DRIVE AND VA-636 MINE ROAD.

&&

EVENT NUMBER LWX2203902

DH
Local storm report, Jun 22, 2:14 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
314 PM EDT WED JUN 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     TSTM WND DMG     1 NNE RAMOTH            38.44N  77.46W
06/22/2022                   STAFFORD           VA   911 CALL CENTER

            A TREE BLEW DOWN NEAR THE 180 BLOCK OF RAMOTH CHURCH
            RD.

&&

EVENT NUMBER LWX2203903

CAS

The radar

The Sterling radar (KLWX), 75 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
June 22, 2:22 PM EST
Where
Washington County, 0.2 mi SSE of Lincoln Avenue
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
39.617, -77.769

Several trees, wires and poles blew down in the Halfway area.

Thunderstorm Wind, Frederick

When
June 22, 2:47 PM EST
Where
Frederick County, 0.72 mi SSW of Bolivar
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
39.460, -77.603

Trees and wires blew down near the intersection of Bolivar Road and Reno Monument Road.

Thunderstorm Wind, Garrett

When
June 22, 5:50 PM EST
Where
Garrett County, 3.05 mi NW of Keysers Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.710, -79.292

Tree damage was reported near Accident, including along US-40 National Pike near Hemlock Loop.

Thunderstorm Wind, Allegany

When
June 22, 6:20 PM EST
Where
Allegany County, 0.28 mi ENE of Dawson
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.481, -78.945

Tree damage was reported near McCoole, including along US-220 McMullen Highway Southwest near Dawson Cemetery Road.

Thunderstorm Wind, Allegany

When
June 22, 6:31 PM EST
Where
Allegany County, 0.74 mi SE of Oldtown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.541, -78.612

Two trees blew down near Oldtown.

Thunderstorm Wind, Allegany

When
June 22, 6:48 PM EST
Where
Allegany County, 2.55 mi WNW of Piney Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.719, -78.421

Two trees blew down on Green Ridge Road Northeast near the Mason-Dixon Line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2022Every state in 2022This day in weather historyWarnings in Maryland, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024314, 1024315, 1024317, 1024318, 1024319, 1024320.